The Effect of Statins on Your Nerves

Posted on February 13th, 2012 by author  |  No Comments »

The IMS Institute for Healthcare Informatics reports that money spent for cholesterol-lowering drugs such as statin drugs increased by $160 million in 2010, for a total spending of nearly $19 billion in the U.S. Statins have also become the most prescribed type of medication in the country. In 2010 alone, more than 255 million prescriptions for this drug were given out. (link)

The existence of these new findings just goes to show that the present medical system recommends cholesterol-lowering pills as its main method to protect heart health.

According to Dr. Joseph Mercola, cholesterol is not the underlying cause of heart problems. To make matters worse, these cholesterol-lowering drugs that the vast majority take have been proven to induce serious and significant side effects. New research shows that they are linked to nerve damage.

How do Statins Affect Your Nerves?

At Green Med Info, you can find numerous studies showing that there are 304 conditions linked to statin drugs. Among these conditions is damage to your peripheral nervous system with long-term use. (link)

Prolonged use can lead to motor nerve damage, and muscle weakness is its most common symptom. Other symptoms include painful cramps and fasciculation (uncontrolled muscle twitching), muscle loss and bone damage. You may also notice changes in your skin, hair, and nails.

Several other studies reveal that these drugs are directly linked to neuropathy, specifically chronic peripheral neuropathy. The National Institute of Neurological Disorders and Stroke (NINDS) describes peripheral neuropathy as a condition where your peripheral nervous system, which transmits information from the brain and the spinal cord to different parts of your body, is damaged. (link)

Because peripheral nerves have a specific function in each part of your body, the symptoms may vary. Some of more common ones are:

  • Temporary numbness
  • Tingling
  • Prickling sensations (paresthesia)
  • Sensitivity to touch
  • Muscle weakness

It should also be noted that since statins damage the peripheral nerves, it is highly plausible that they can damage the central nervous system, too. However, improvements were noted in statin-induced cognitive impairment after drug discontinuation, according to a study published in the journal Pharmacology in 2009.

Other Side Effects of Statin Drugs

Neurological damage is not the only risk that you face with statin drug use. A recent study reveals that these cholesterol-lowering medications are linked to the onset of diabetes because they increase your insulin levels.

Chronically increased insulin levels can lead to inflammation, which is the root of heart disease and several chronic diseases. Ironically, instead of preventing heart problems, statin drugs seem to do the opposite.

Statin use is also linked to a drop in your CoQ10 levels. CoQ10 or Coenzyme 10 is essential for cellular energy production. If your body gets depleted of this essential nutrient, you may suffer from fatigue, muscle weakness and soreness, and even heart problems.

Studies also show that CoQ10 is effective against free radical damage. Without it, you may experience more free radical damage, loss of cellular energy, and damaged mitochondrial DNA. Dr. Mercola thus recommends taking a CoQ10 supplement or the reduced version, ubiquinol, if you’re over 40 years old.

Paying Attention to Your Cholesterol Levels

Statins are often recommended because they are successful in lowering cholesterol levels by 50 points or more. But aside from putting you at risk for numerous health conditions, statins are also unnecessary medications because cholesterol is required by your body.

Cholesterol is essential in the production of hormones, cell membranes, vitamin D, and bile acids that contribute to fat-burning. Cholesterol also plays a role in your neurological function and helps your brain form memories.

Having your cholesterol levels checked will tell you nothing about your risk of heart disease, unless they are around 330 or higher. Your HDL percentage is what you should pay attention to if you wish to learn about your risk of heart disease. Dr. Mercola says that the two ratios you need to bear in mind are:

  1. HDL/Total Cholesterol Ratio: This should be above 24 percent. If it goes down to 10 percent, your risk of heart disease is significantly higher.
  2. Triglyceride/HDL Ratio: This should be below 2.

To understand the truth about cholesterol and heart disease, watch Dr. Mercola’s interview with Dr. Stephanie Seneff.

Optimizing Your Cholesterol without Drugs

Your liver produces 75 percent of your cholesterol, which is greatly associated with your insulin levels. If you optimize your insulin levels, you automatically keep your cholesterol levels within the normal range. You can do this without taking any drugs that may put your health at risk.

Dr. Mercola stresses that modifying your diet and lifestyle is safer than using statins. Here are steps that he suggests you can take:

  • Reduce, or completely eliminate, foods with grains and sugars from your diet, and replace them with whole, fresh vegetable carbohydrates. Also, increase your intake of raw foods.
  • Lower your carb intake to 25 percent and, as much as possible, replace them with high-quality fats, such as animal-based omega-3 fats.
  • Include in your diet heart-healthy foods such as olive oil, palm and coconut oil, organic raw dairy products and eggs, avocados, raw nuts and seeds, and grass-fed meats. To learn more about this, read Dr. Mercola’s nutrition plan.
  • Avoid excessive smoking and alcohol.
  • Exercise regularly.
  • Get plenty of sleep.
Email to a friend
Email

Tags: , , , , , , , , , ,


Leave a Reply

 

Proudly Supporting

Food Democracy Now Mercury Free Dentistry Fluoride Action Network National Vaccine Information Center Institute for Responsible Technology Organic Consumers Association

Cornucopia Institute Vitamin D Council GrassrootsHealth - Vitamin D*action Alliance for Natural Health USA American Holistic Veterinary Medical Foundation The Rabies Challenge Fund